On Talking to Your HIV Meds, and Listening to Your Body
Part of the Series Other Sides of HIV: People Taking HIV Meds Share Stories About Side Effects
September 3, 2013
In his private complaints on our drives there and back home, my father would sometimes talk about how medicine is just one huge experiment -- that the doctors and pharmaceutical companies wish that they had the right answer for every patient, every time, but they don't. He expressed a lot of frustration that sometimes what worked for one child would not work for another child, and seeing children die was very, very painful.
So, my first thought about having to take HIV meds was one of real resistance. I thought, this is a brand-new disease. They are giving us something that was formerly a cancer treatment. It was taken off the shelves, and then approved for HIV, and it didn't work well. This was AZT [Retrovir, zidovudine]. And to just give us what looked like random doses -- I just didn't like the idea of poisoning my body with something that would have a minimal chance of working. So, I resisted for as long as I could, until my T cells dropped to 11, in about mid-1995.
It didn't take very long for my immune system to just completely disappear. I was diagnosed with 189 T cells, and within a year and a half, I had 11. At that point, my doctor said, "Sorry. We have to try something."
I was put on the typical AZT, d4T [Zerit, stavudine], and 3TC [Epivir, lamivudine] regimen -- the "early stuff." I hated it! The side effects were excruciating. And with AZT, they don't go away. For some medications, the tummy side effects will eventually go away, but for some of that early stuff, they just didn't. It really does feel like your guts are falling out. Nothing works anymore.
For me, what was most alarming was the side effect of anemia. The anemia was excruciating. I kept adding iron. I was fully dedicated to eating organic, taking vitamins and supplements, and trying to do this alternative, natural approach. So, I was eating very excellently, but it didn't matter what I ate; everything went right through me. The nausea was most profound within the first couple of hours after taking the meds, but the diarrhea was pretty much constant -- and the gurgling and painful bloating, I also remember.
Then, when we came out with our new meds and our cocktails, and we were trying to figure out what would work, between 1996 and 1998, I went through five different combinations.
I remember the combination that was about my fourth, which contained Sustiva [efavirenz, Stocrin] and, I think, 3TC. That was the one that had the least side effects. Sustiva causes lots of really interesting, funky dreams at nighttime. You almost get this very mind-numbing sensation. But it had no effect on my virus at all. It was completely steady.
There's a special place in my heart for the diarrhea that's caused by Crixivan [indinavir]. My worst case of diarrhea happened while I was trying to adapt to Crixivan. Crixivan causes what I call the unknown, out-of-nowhere, completely out of the blue, no warning, explosive diarrhea. It's not like regular diarrhea. It's like your body is just trying to reject everything in a huge rush.
I got one of my best speeding tickets ever. I was pulled over on the highway, trying desperately to get home, because I thought that maybe something was going to happen. And then, something did. I was sitting there, crying -- and I still needed to get home. And I got pulled over.
I had to roll down my window for the cop. And I'm crying. And he's asking me why am I speeding. And I just blurted out: "Because I have AIDS and I crapped my pants, and my body's falling apart." He had no sympathy. He just gave me the ticket anyway.
I have to laugh at that these days. Because, at that time, I was just really, really hating my Crixivan. And that's something that is, I think, part of the process with dealing with meds. You go through these stages. It's like getting used to a new person: Do I like this? Can I live with this? Can I adjust to it? Can I accept this part? And this part is needed, but how do I honor what I don't like? And how do I express something in my relationship with these medications so that they are a part of my daily routine in a good way? So that medicine is not just the experimental mindset, but is really medicine? That it is, on a spiritual, physical, emotional, mental level, good for me, and helpful for where I need to go?
This article was provided by TheBody. It is a part of the publication Other Sides of HIV.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)
The content on this page is free of advertiser influence and was produced by our editorial team. See our advertising policy.